Texas, 2016

Lightning Strike in Texas, September 2, 2016

September 2, 2016 · NWS EWX · 1 event in 1 county or zone

A thunderstorm produced a lightning strike that ignited a tank battery fire in Falls City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A thunderstorm produced a lightning strike that ignited a tank battery fire in Falls City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 2, 1:37 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 2, 1:37 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
237 PM CDT FRI SEP 2 2016

.SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed northwesterly flow over
Texas with a trough to the east and a ridge to the west. At the
surface, a ridge extended down from the northeast and winds were
light from the northeast through east. There will only be minor
changes in the pattern during this period. The upper level trough
to the east will move farther east, but heights over Texas will
stay about the same. We will continue to see isolated to scattered
showers and thunderstorms mainly during the afternoon and early
evening. The best chances will be over the east where there will
be deeper moisture and weaker subsidence.

&&

.LONG TERM (Sunday through Friday)...
Still little change for the beginning of this period. Sunday and
Monday will have more isolated to scattered showers and
thunderstorms with better chances over the eastern half of the CWA
Monday. The upper level ridge will slowly strengthen through the
coming week. This will lead to a decrease in POPs each day through
the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  90  74  91  75 /  10  20  20  20  10
Austin Bergstrom Intl Airport  72  90  73  91  74 /  20  20  20  20  10
New Braunfels Muni Airport     73  91  73  91  74 /  20  30  20  20  10
Burnet Muni Airport            71  88  72  89  73 /  20  30  10  10  10
Del Rio Intl Airport           74  92  75  93  75 /  20  20  -   10  10
Georgetown Muni Airport        72  89  73  91  74 /  10  20  10  20  10
Hondo Muni Airport             73  91  73  91  75 /  20  30  10  20  10
San Marcos Muni Airport        73  90  72  90  74 /  20  30  20  20  10
La Grange - Fayette Regional   74  91  74  91  76 /  20  40  20  30  20
San Antonio Intl Airport       74  91  74  91  75 /  20  30  20  20  10
Stinson Muni Airport           75  92  75  91  76 /  20  30  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...LH
Synoptic/Grids...05
Public Service/Data Collection...Williams
Hazardous weather outlook, Sep 2, 3:57 AM CST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 AM CDT FRI SEP 2 2016

TXZ171>173-183>194-202>209-217>225-228-031000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
457 AM CDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 89 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wilson

When
September 2, 5:15 PM CST
Where
Wilson County, 4.08 mi SSW of Three Oaks
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.919, -98.204

A thunderstorm produced a lightning strike that ignited a tank battery fire in Falls City near the Atascosa-Wilson County Line. Four of twelve salt water batteries were destroyed and five site personnel had to shelter-in-place (SIP) as crews battled the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656319.